Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 47, NWS Great Falls, MT

August 13, 2017Blaine County, Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 13, 2017, 8:06 PM MDT for Blaine County, Hill County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 8:06 PM MDT (02:06 UTC)
Expired
Aug 13, 2017, 8:45 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Blaine County, MT, Hill County, MT

The radar

The Great Falls radar (KTFX), 198 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

859 
WUUS55 KTFX 140206
SVRTFX
MTC005-041-140245-
/O.NEW.KTFX.SV.W.0047.170814T0206Z-170814T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
806 PM MDT SUN AUG 13 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Blaine County in north central Montana...
  Northeastern Hill County in north central Montana...

* Until 845 PM MDT

* At 805 PM MDT, a severe thunderstorm was located near Beaver Creek,
  or 10 miles west of Havre, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Havre, Beaver Creek, Lohman and Kremlin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4878 10904 4835 10971 4863 11024 4900 10986
      4900 10950
TIME...MOT...LOC 0205Z 217DEG 32KT 4855 10991 

HAIL...<.75IN
WIND...60MPH
 
$$

Coulston
2 follow-up statements
841 
WWUS55 KTFX 140236
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
836 PM MDT SUN AUG 13 2017

MTC005-041-140245-
/O.CON.KTFX.SV.W.0047.000000T0000Z-170814T0245Z/
Blaine MT-Hill MT-
836 PM MDT SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHWESTERN BLAINE AND NORTHEASTERN HILL COUNTIES...

At 836 PM MDT, a severe thunderstorm was located 15 miles north of
Havre, moving northeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Havre and Lohman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4848 10950 4874 11012 4900 10986 4900 10950
      4878 10904
TIME...MOT...LOC 0236Z 217DEG 32KT 4877 10966 

HAIL...<.75IN
WIND...60MPH
 
$$

Coulston
834 
WWUS55 KTFX 140251
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
851 PM MDT SUN AUG 13 2017

MTC005-041-140301-
/O.EXP.KTFX.SV.W.0047.000000T0000Z-170814T0245Z/
Blaine MT-Hill MT-
851 PM MDT SUN AUG 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BLAINE AND
NORTHEASTERN HILL COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4848 10950 4874 11012 4900 10986 4900 10950
      4878 10904
TIME...MOT...LOC 0251Z 217DEG 32KT 4886 10956 

$$

Coulston

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:55 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 13, 5:55 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
555 PM MDT Sun Aug 13 2017

...UPDATED AVIATION SECTION...

.SYNOPSIS...

A cold front will bring scattered showers and isolated
thunderstorms to much of the area this afternoon along with a
period of gusty winds. This front will continue to bring areas of
smoke into the area from fires in the area. Thunderstorms linger
across Southwest Montana into Monday, but gradual clearing is
expected across central Montana.

&&

.DISCUSSION...

Rest of today through tonight...Latest water vapor shows a potent
shortwave encroaching on the northern Rockies at this time. Ahead
of it, a band of showers continues to progress east across
northern Idaho/western MT. Ahead of this band, scattered showers
and isolated thunderstorms have begun developing across much of
central/SW MT. Instability continues to look weak, and the overall
coverage and strength of thunderstorms looks a bit lower than
originally forecast. The strength of storms looks in question as
well with the lack of better instability. To the west, several
surface obs have been reporting gusts of 20-30 mph associated with
the front and that will likely continue as the front pushes east.
The strongest winds with the front looks to be along/west of a
Chester to Great Falls line with somewhat lower gusts as it pushes
east. The front then slows down some tonight across our far
eastern counties and south through SW MT. Lingering moisture/lift
should keep showers and a few thunderstorms going there longer.
MARTIN

Monday through Tuesday...We begin to see an end to the widespread
rain coverage early Monday morning, with our area remaining in a
persistent southwesterly flow aloft. Broadscale trough and lingering
moisture will allow for chances of showers and thunderstorms to
continue for Monday, mainly be for southern and some eastern areas.
Tuesday will feature continued drying conditions with continued near-
seasonal temperatures. Lingering moisture across the south my once
again bring a few isolated to scattered showers and thunderstorms
for these areas.

Tuesday night through Sunday...We stay in a quasi-zonal upper-
level flow aloft as we get into the middle part of the week. A
passing weak disturbance may ignite some isolated showers or storms
Thursday, however, coverage will remain limited. We return to a weak
ridging pattern aloft by late week and into the weekend with the
potential for dry weather and moderating temperatures back to
slightly above-normal. Fortunately, there continues to be no sign of
any extreme heat returning in the foreseeable future.
KLG/Anglin

&&

.AVIATION...
Updated 2355Z.

VFR conditions are expected over the next 24 hours. However, in the
near term, a cold front that is currently between a KCTB-KGTF-KBZN
line and a KHVR-KLWT will continue to move east through the KHVR and
KLWT areas by 04Z. Winds will shift more westerly and gust to 30 kt
just behind the front, but accompanying showers and thunderstorms
could bring more erratic gusts to 45 kt and brief MVFR ceilings.
Smoke from fires to the west may also bring a brief period of MVFR
visibilities. Overall, clouds and storms will decrease from west to
east through 08Z, but breezy westerly winds will linger overnight
along the Rocky Mountain Front. Weak instability will redevelop
along the Hi-Line (KHVR) and in far southwest Montana (KBZN, KEKS)
after 18Z, so have added a chance of thunderstorms there.
Coulston

&&

.FIRE WEATHER...

The main concern over the next 12 to 24 hours is increased
thunderstorm activity followed by a cold front with gusty winds.
Of note, latest trends suggest the lightning activity will not be
quite as widespread as originally thought, but still worth noting
given the recent dry conditions an the incoming front. For these
reasons, we decided to continue the Red Flag Warning through this
evening, but we'll continue to evaluate conditions and cancel
parts of the warning early if necessary. Beyond this weekend,
drier conditions are expected along with near normal temperatures.
MARTIN

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  77  48  78 /  40  10  10  10
CTB  51  75  44  75 /  30  10  10  10
HLN  53  78  49  80 /  40  10  10  10
BZN  52  76  48  78 /  50  50  30  20
WEY  43  67  38  68 /  60  50  40  40
DLN  49  76  46  77 /  40  50  20  10
HVR  58  80  51  79 /  60  10  20  10
LWT  55  74  50  75 /  70  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Deerlodge/Western Beaverhead National Forest...
Eastern Beaverhead National Forest...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and
Townsend Ranger Districts of the Helena National Forest...Hill
and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front...Lincoln Ranger District
of the Helena National Forest.

&&

weather.gov/greatfalls

In the hours before

Local storm report, Aug 13, 6:30 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
630 PM MDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     17 E FORT BENTON        47.83N 110.29W
08/13/2017  M49 MPH          CHOUTEAU           MT   TRAINED SPOTTER

            PEAK GUST WAS LIKELY A COMBINATION OF THUNDERSTORM
            WINDS AND PASSAGE OF A COLD FRONT.

&&

COULSTON
Special weather statement, Aug 13, 6:36 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
636 PM MDT SUN AUG 13 2017

MTZ013-140100-
Chouteau MT-
636 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL AND
NORTHEASTERN CHOUTEAU COUNTIES UNTIL 700 PM MDT...

At 635 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Big Sandy, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph and brief heavy rain are likely with this
storm.

Doppler radar has also detected some rotation with this storm, so a
funnel cloud may develop from it. However, a tornado is unlikely at
this time.

Locations impacted include...
St. Pierre.

LAT...LON 4816 10973 4813 10973 4813 10967 4811 10964
      4782 11010 4794 11030 4829 10994
TIME...MOT...LOC 0035Z 220DEG 30KT 4794 11013

Coulston
Special weather statement, Aug 13, 6:51 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
651 PM MDT SUN AUG 13 2017

MTZ011-013-047-140130-
Chouteau MT-Hill MT-Blaine MT-
651 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE...SOUTHERN
HILL AND NORTHEASTERN CHOUTEAU COUNTIES UNTIL 730 PM MDT...

At 649 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 24 miles north of Fort Benton to 6 miles south
of Big Sandy to 21 miles northwest of Winifred. Movement was
northeast at 35 mph.

Wind gusts of 50 to 55 mph, brief heavy rain, and hail up to pea
size will be possible with these storms.

Locations impacted include...
Big Sandy, Azure, Parker School, Agency, St. Pierre, Sangrey, Boneau,
Box Elder, Rocky Boy, Laredo, Kenilworth, Iliad and Virgelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds and recreating outdoors should consider
seeking sturdy shelter until these storms pass.

&&

LAT...LON 4794 10899 4774 10951 4774 10967 4770 10973
      4771 10983 4800 11021 4815 11082 4819 11083
      4852 11028 4839 10947
TIME...MOT...LOC 0049Z 233DEG 30KT 4819 11070 4809 11011 4775 10974

Coulston
Special weather statement, Aug 13, 7:01 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
701 PM MDT SUN AUG 13 2017

MTZ011-013-045-047-051-140230-
Chouteau-Fergus-Liberty-Hill-Blaine-
701 PM MDT SUN AUG 13 2017

...A COLD FRONT WILL BRING STRONG WEST WINDS TO NORTHEASTERN
LIBERTY... FERGUS...BLAINE...HILL AND NORTHEASTERN CHOUTEAU
COUNTIES THROUGH 9 PM MDT...

At 659 PM MDT, radar indicated a cold front was located along a line
extending from 46 miles northeast of Sunburst to 8 miles southeast
of Parker School to 17 miles southeast of Lewistown.
Movement was northeast at 30 mph.

Sustained winds of 25 mph with gusts in excess of 40 mph are
likely for an hour or so after the frontal passage.

Locations impacted include...
Havre, Lewistown, Chinook, Big Sandy, Harlem, Winifred, Grass Range,
Parker School, Beaver Creek, Hays, Azure, Agency, St. Pierre,
Gildford, Sangrey, Boneau, Fort Belknap, Box Elder, Roy and Fergus.

LAT...LON 4727 10871 4710 10874 4708 10860 4691 10862
      4675 10928 4799 10999 4899 11090 4900 10911
      4849 10847 4798 10843 4799 10860 4792 10864
      4792 10889 4774 10890 4765 10877 4757 10832
      4732 10831
TIME...MOT...LOC 0059Z 245DEG 27KT 4925 11105 4815 10963 4684 10926

Coulston
Local storm report, Aug 13, 7:41 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
741 PM MDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     1 N LOMA                47.95N 110.50W
08/13/2017  M50 MPH          CHOUTEAU           MT   DEPT OF HIGHWAYS

            PEAK WIND GUST WAS LIKELY A COMBINATION OF THUNDERSTORM
            WINDS AND PASSAGE OF A COLD FRONT.

&&

COULSTON
Special weather statement, Aug 13, 8:03 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
803 PM MDT SUN AUG 13 2017

MTZ011-047-140245-
Hill MT-Blaine MT-
803 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLAINE AND EASTERN
HILL COUNTIES UNTIL 845 PM MDT...

At 802 PM MDT, Doppler radar was tracking a strong thunderstorm near
Beaver Creek, or 10 miles west of Havre, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph and brief heavy rain are likely with this
storm.

Locations impacted include...
Havre, Box Elder, Beaver Creek, Kremlin and Laredo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds and recreating outdoors should consider
seeking sturdy shelter until this storm passes.

&&

LAT...LON 4882 10911 4830 10989 4831 11017 4842 11037
      4900 10979 4900 10949
TIME...MOT...LOC 0202Z 217DEG 32KT 4855 10991

Coulston

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:36 PM MDTSpecial Weather StatementTFXChouteau24 min
Aug 13, 6:51 PM MDTSpecial Weather StatementTFXChouteau39 min
Aug 13, 7:01 PM MDTSpecial Weather StatementTFXBlaine, Fergus, Hill89 min
Aug 13, 8:03 PM MDTSpecial Weather StatementTFXHill42 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.